Alert archive / Texas / Flash Flood Watches in 2007

Flash Flood Watch 27, NWS Austin/San Antonio, TX

July 31, 2007Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Jul 31, 2007, 3:46 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It took effect at Jul 31, 2007, 4:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2007, 3:46 AM CDT (08:46 UTC)
In effect from
Jul 31, 2007, 4:00 AM CDT
Expired
Jul 31, 2007, 2:33 PM CDT
In force
11 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 11:48 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 30, 11:48 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1148 PM CDT MON JUL 30 2007

.AVIATION...
ISOLATED SHOWERS ARE DEVELOPING OVER THE RIO GRANDE VALLEY AS AN
OUTFLOW BOUNDARY MAKES ITS WAY NORTHWEST TO THE EDWARDS PLATEAU.
SHOWERS WILL BECOME MORE NUMEROUS VCNTY KDRT BY 09Z. MVFR CIG OVER
THE HILL COUNTRY WILL SPREAD TO ALL TERMINALS AND LOWER TO IFR
LEVELS ARND 09Z. SOME RADIATION FOG KAUS TO KSSF WILL BRING VSBY
TO MVFR LEVELS. THE RAIN WILL CONTINUE OVER KDRT THRU 17Z WHILE
CIGS AND VSBY IMPROVE TO VFR LEVELS KSSF TO KAUS. BY 17Z RAIN MAY
HAVE ENDED AT KDRT LEAVING VFR CONDITIONS WHILE ISOLATED SHOWERS AND
TSTMS DEVLOP ACROSS THE REST OF SOUTH CENTRAL TEXAS AND MOVE
NORTHWEST TOWARD KSSF, KSAT, KHY AND KAUS. THIS ACTIVITY WILL
DISSIPATE WITH LOSS OF DAYTIME HEAT LEAVING VFR CONDITIONS AT ALL
TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 1015 PM CDT MON JUL 30 2007/

UPDATE...
A MOIST AIRMASS REMAINS ACROSS SOUTH CENTRAL TEXAS WITH PWS AT DRT
AT 2.2 INCHES, HOWEVER SOME DRYING NOTED ALONG PORTIONS OF THE
TEXAS COAST WITH PWS AROUND 1.9 INCHES DOWN FROM 2.2 THIS MORNING
AS SMALL UPPER RIDGE EASES INTO SOUTHERN TEXAS. HAVE UPDATED TO
REMOVE POPS FROM EASTERN AREAS DUE TO SOME DRYING AND SUBSIDENCE.
OUT WEST, HAD CONSIDERED A FLASH FLOOD WATCH FOR WESTERN AREAS DUE
TO A MOIST AND UNCAPPED AIRMASS, HOWEVER, UNLIKE THE LAST COUPLE
OF NIGHTS, CONVECTION REMAINS OVER THE SIERRA MADRE AND SO FAR HAS
NOT DEVELOPED ALONG THE RIO GRANDE. WILL NOT ISSUE A FLASH FLOOD
WATCH FOR NOW, ALTHOUGH THE NEXT SHIFT MAY HAVE TO ISSUE ONE
SHOULD RADAR TRENDS INDICATE. REGARDLESS, HAVE SLIGHTLY INCREASED
POPS ALONG THE RIO GRANDE AND LOWER PECOS VALLEYS. HAVE DROPPED
FORECAST LOWS ALONG THE RIO GRANDE AS TEMPERATURES ALREADY AT
ONGOING FORECAST LEVELS. OTHERWISE, ONGOING FORECASTS ON TRACK.

PREV DISCUSSION... /ISSUED 648 PM CDT MON JUL 30 2007/

AVIATION...
MOST TERMINAL ARE VFR THIS EVENING. HOWEVER KDRT HAS VARIOUS
LEVELS OF CLOUD COVER DUE TO VCNTY OF SHOWER ACTIVITY. BY 06Z KDRT
WILL HAVE RAIN AT THE TERMINAL WITH MVFR CIGS. MVFR CIGS WILL FORM
FARTHER EAST FROM KSSF TO KAUS ARND 09Z AND LOWER TO IFR CIGS WITH
MVFR FOG ARND 11Z. KDRT WILL VARY FROM MVFR TO IFR CONDITIONS THRU
21Z DUE TO OCCASIONAL RAIN. KSSF TO KAUS WILL LIFT TO VFR BY 17Z.
ISOLATED AFTERNOON TSTMS WILL MOVE INLAND FROM THE COASTAL
PLAINS, APPROACHING TO KSSF TO KAUS CORRIDOR ARND 20Z. KDRT CUD
BREAK OUT OF THE RAIN BY 21Z.

PREV DISCUSSION... /ISSUED 244 PM CDT MON JUL 30 2007/

DISCUSSION...
THE PRESENCE OF A MOIST AND UNSTABLE AIRMASS ALOFT HAS BECOME QUITE
APPARENT AS SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
MOST OF THE STATE. A BROAD AREA OF LIGHT TO MODERATE RAIN WITH EMBEDDED
HEAVY DOWNPOURS HAS BEEN PERSISTENT ACROSS THE RIO GRANDE PLAINS AND
WESTERN EDWARDS PLATEAU. ADDITIONAL SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE COASTAL PLAINS ALONG THE SEA BREEZE BOUNDARY.
BOTH AREAS OF ACTIVITY WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING HOURS. ONCE DIURNAL HEATING IS LOST...THE SEA BREEZE
ENHANCED STORMS WILL DISSIPATE QUICKLY. HOWEVER...WILL CONTINUE
WITH CHANCE POPS OUT WEST THROUGH THE LATE EVENING HOURS AS
LINGERING INSTABILITY FROM THE UPPER LOW TO THE WEST COULD BE
ENOUGH TO KEEP RAIN IN THE PICTURE THROUGH MIDNIGHT.

A SIMILAR DAY IS EXPECTED TOMORROW...WITH THE BEST CHANCE FOR RAIN
CENTERED ALONG THE WESTERN EDWARDS PLATEAU AND SEA BREEZE ACTIVITY
DEVELOPING BY EARLY AFTERNOON. WEAK RIDGING WILL BUILD INTO THE
REGION THROUGH WEDNESDAY WITH A MORE SEASONAL SUMMER DAY EXPECTED
WITH 20-30 POPS AND HIGHS IN THE MID 90S. THESE CONDITIONS WILL BE
SHORT LIVED, THOUGH AS A WEAK MID LEVEL SHEAR AXIS ENTERS THE
REGION ON THURSDAY. ATTM...MODELS INDICATE THE BEST CHANCE FOR
RAIN WILL BE NORTH OF THE HILL COUNTRY AND EXTEND INTO THE BIG
BEND AREA. DESPITE ONLY CHANCE POPS DURING THIS TIME FRAME...THERE
WILL BE A POTENTIAL FOR FLASH FLOODING FROM LOCALLY HEAVY RAINFALL
DUE TO AMPLE MOISTURE THROUGH THE ATMOSPHERE.

LONGER RANGE MODELS INDICATE WEAK RIDGING WILL BUILD ACROSS THE
REGION OVER THE WEEKEND. THIS WILL LEAD TO A WARMING TREND WITH
NEAR-NORMAL EARLY AUGUST TEMPERATURES AND POPS FOR THE BEGINNING
OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  96  76  94  75 /  10  20  20  30  20
AUSTIN BERGSTROM INTL AIRPORT  74  95  73  94  73 /  10  20  20  30  20
DEL RIO INTL AIRPORT           71  90  76  94  77 /  40  40  30  30  30
SAN ANTONIO INTL AIRPORT       76  93  76  92  75 /  10  20  20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/06
Hazardous weather outlook, Jul 30, 8:28 AM CDT, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
828 AM CDT MON JUL 30 2007

TXZ171>173-183>194-202>209-217>225-228-311100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
828 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY ACROSS THE RIO GRANDE
VALLEY AND EDWARDS PLATEAU. LOCALLY HEAVY RAINFALL IS
POSSIBLE...LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:23 AM CDTFlash Flood WarningEWXKinney4 hr
Jul 31, 2:23 AM CDTFlash Flood WarningEWXEdwards3 hr
Jul 31, 11:10 AM CDTRiver Flood WarningEWXVal Verde20 days

Nearby

Flash Flood Watches in Texas, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.